Alert archive / South Dakota / Flash Flood Warnings in 2016

Flash Flood Warning 23, NWS Sioux Falls, SD

August 18, 2016Miner County, South Dakota

NWS Sioux Falls, SD issued this flash flood warning at Aug 18, 2016, 8:16 PM CDT for Miner County, South Dakota. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 18, 2016, 8:16 PM CDT (01:16 UTC)
Expired
Aug 18, 2016, 11:15 PM CDT
In force
3 hr
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Flood severity
None

County Miner County, SD

The radar

The Sioux Falls radar (KFSD), 72 km from the middle of the area, began a volume at 01:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 1.3 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2016-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 109 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2016-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -112 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
109 J/kg
Mixed-layer CIN
-248 J/kg
Mixed-layer LCL
969 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
-112 m²/s²
0-3 km storm-relative helicity
135 m²/s²
Significant tornado parameter
0.0
Supercell composite
-3.4

Open this sounding in Storm Lab

The text

As transmitted.

699 
WGUS53 KFSD 190116
FFWFSD
SDC097-190415-
/O.NEW.KFSD.FF.W.0023.160819T0116Z-160819T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
816 PM CDT THU AUG 18 2016

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHEASTERN MINER COUNTY IN EAST CENTRAL SOUTH DAKOTA...

* UNTIL 1115 PM CDT

* AT 816 PM CDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
  HEAVY RAIN ACROSS THE WARNED AREA. FLASH FLOODING IS EXPECTED TO
  BEGIN SHORTLY.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  HOWARD...CANOVA AND VILAS. 

LAT...LON 4387 9737 4387 9767 4404 9766 4405 9737

$$

JM
1 follow-up statement
277 
WGUS73 KFSD 190328
FFSFSD

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1028 PM CDT THU AUG 18 2016

SDC097-190415-
/O.CON.KFSD.FF.W.0023.000000T0000Z-160819T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MINER SD-
1028 PM CDT THU AUG 18 2016

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1115 PM CDT FOR
SOUTHEASTERN MINER COUNTY...

AT 1027 PM CDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
HEAVY RAIN ACROSS THE WARNED AREA. RADAR INDICATES 3 TO 5 INCHES
OF RAIN HAVE FALLEN. FLASH FLOODING IS EXPECTED TO CONTINUE.

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
HOWARD...CANOVA AND VILAS. 

LAT...LON 4387 9737 4387 9767 4404 9766 4405 9737

$$

MALDONADO

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this flash flood warning went out at Aug 18, 5:21 PM CDT, 2 hours 55 minutes earlier.

Area forecast discussion, Aug 18, 5:21 PM CDT, 2 hours 55 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
521 PM CDT THU AUG 18 2016

.SHORT TERM...(This evening through Friday)
Issued at 310 PM CDT Thu Aug 18 2016

A small cluster of storms continues to track southeast across the
Minnesota River valley this afternoon.  Trailing outflow boundary
has surged southwestward towards the Tri-State area. Concerns
through the overnight hours are focused on severe weather risks.

This afternoon/evening:  A frontal boundary is cutting eastward
across the CWA as we approach 3pm, stretching from south of Winner,
NE, near Sioux Falls, SD and then toward Estherville, IA. South of
this boundary, the atmosphere remains considerably capped, with
convective temperature into the middle 90s in locations of eastern
SD, southwest MN, and northwest IA. To the north and northwest of
this boundary, considerable ACCAS field across the region indicative
of steepening mid-lvl lapse rates and increasing instability aloft.
Only location of congested CU remains centered over Cherry CO
Nebraska in the immediate vicinity of the frontal boundary in an
area of modest sfc convergence.

As we move into the evening hours, upper dynamics begin to increase
as mid-lvl energy ejects northeast out of the Central Rockies.
Should start to see a gradual uptick reflectivity around and after
00z in the immediate post-frontal airmass. One area to watch will be
north central Nebraska and adjacent areas to Gregory county where
soundings continue to suggest a loosely capped frontal environment.
Elevated storms may continue to develop and track parallel on the
northern side of the frontal boundary through midnight. Generally
followed the ARW/NMM and HOP-WRF guidance. The highest risk will
reside along and north of a Lake Andes to Mitchell to Madison and
Marshall line. While shear is on the marginal side, steepening mid-
lvl lapse rates should allow large hail development. A loosely
capped environment could promote damaging wind gusts even in the
post frontal regime.

Friday: A rather unsettled and much cooler day is anticipated for
Friday.  By daybreak the boundary should be lingering over the
extreme southeastern CWA. A myriad of shortwave energy will be
crossing the region during the day, and would anticipate several
bands of showers and embedded thunderstorms. Soundings do indicate
the continued presence of 1000-1200 J/KG MUCAPE, and while mid-lvl
lapse rates and shear are marginal couldn't rule out some small hail
in afternoon storms. The greatest risk of severe storms will be over
the extreme southeastern CWA from Storm Lake to Spencer and Sioux
City where a higher potential for surface based activity is
possible.  Temperatures on Friday may be nearly 20 degrees cooler
than those of today.

.LONG TERM...(Friday night through Thursday)
Issued at 310 PM CDT Thu Aug 18 2016

NAM again looks to be a slow outlier among the various models for
timing of the surface boundary/upper trough Friday night, and thus
have generally favored blend of GFS/GEM/ECMWF for timing/trends as
precipitation exits the region. That said, with faster movement of
low level boundary to the southeast, models now showing a little bit
of separation between any lingering convection in northwest Iowa,
and an area of mainly showers west of I-29 with a trailing wave
sliding down the back side of the trough Friday evening.

This swings through by early Saturday, and aside from the potential
for isolated diurnally-driven showers/weak storms in east-central
South Dakota/southwest Minnesota Saturday afternoon, we are looking
at a dry but cool weekend. Should see the coolest readings Saturday
into Saturday night, with single digits 850mb temps and only partial
sunshine yielding highs a few degrees either side of 70, followed by
crisp nighttime lows in the upper 40s-near 50. More sunshine Sunday
will allow for slight warming, with highs in the 70s for most areas.

Next week will begin dry and warmer as the upper trough swings into
the Great Lakes and a weak upper ridge shifts into the Plains. This
ridge strengthens as it moves east into the eastern CONUS, allowing
another decent upper trough to slide out of the Rockies into the
Plains Tuesday night/Wednesday. Not nearly the temperature contrast
with this system as with the current boundary, but should bring an
increased chance of thunderstorms to the region Tuesday night into
Wednesday, followed by a slight cool down again for late next week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 516 PM CDT Thu Aug 18 2016

Thunderstorms are expected to develop from south central SD into
areas from the Interstate 90 corridor northward in the evening.
These storms will continue through much of the night, before
diminishing some on Friday morning. Additional development is
expected over most of the area during the day on Friday. Reduced
conditions will be found in heavier storms which may affect TAF
sites.

&&

.FSD Watches/Warnings/Advisories...
SD...None.
MN...None.
IA...None.
NE...None.
&&

SHORT TERM...Dux
LONG TERM...JH
AVIATION...JM
Hazardous weather outlook, Aug 18, 5:38 AM CDT, 14 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
538 AM CDT THU AUG 18 2016

MNZ071-072-080-081-097-SDZ038>040-052>061-191045-
LINCOLN MN-LYON MN-MURRAY-COTTONWOOD-PIPESTONE-BEADLE-KINGSBURY-
BROOKINGS-JERAULD-SANBORN-MINER-LAKE-MOODY-BRULE-AURORA-DAVISON-
HANSON-MCCOOK-
538 AM CDT THU AUG 18 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
MINNESOTA...CENTRAL SOUTH DAKOTA...EAST CENTRAL SOUTH DAKOTA...
SOUTH CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

A FEW ISOLATED THUNDERSTORMS WILL BE POSSIBLE THROUGH MID MORNING.
THESE STORMS ARE NOT EXPECTED TO BE SEVERE. ADDITIONAL STORMS WILL
BE POSSIBLE THIS EVENING. SOME OF THESE STORMS MAY BE SEVERE
PRODUCING HAIL TO THE SIZE OF PING PONG BALLS AND WIND GUST TO 65
MPH. THE GREATEST LIKELIHOOD FOR THESE STORMS WILL BE NORTH OF
INTERSTATE 90 ALONG THE HIGHWAY 14 CORRIDOR.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ON FRIDAY. THESE STORMS
ARE NOT EXPECTED TO BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE AFTER 7 PM.

IAZ001>003-012>014-020>022-031-032-MNZ089-090-098-NEZ013-014-
SDZ050-062>071-191045-
LYON IA-OSCEOLA-DICKINSON-SIOUX-O'BRIEN-CLAY IA-PLYMOUTH-CHEROKEE-
BUENA VISTA-WOODBURY-IDA-NOBLES-JACKSON-ROCK-DIXON-DAKOTA-GREGORY-
MINNEHAHA-CHARLES MIX-DOUGLAS-HUTCHINSON-TURNER-LINCOLN SD-
BON HOMME-YANKTON-CLAY SD-UNION-
538 AM CDT THU AUG 18 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
IOWA...WEST CENTRAL IOWA...SOUTHWEST MINNESOTA...NORTHEAST
NEBRASKA...SOUTH CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL BE POSSIBLE THIS EVENING INTO THE OVERNIGHT. A
FEW STORMS MAY BE SEVERE PRODUCING LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE ON FRIDAY. A FEW
THUNDERSTORMS MAY BE SEVERE SOUTH OF HIGHWAY 60 IN NORTHWEST IOWA
PRODUCING LARGE HAIL AND DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE AFTER 9 PM.

In the hours before

Local storm report, Aug 18, 8:02 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
802 PM CDT THU AUG 18 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0757 PM     HAIL             4 N VILAS               44.06N 97.59W
08/18/2016  E1.00 INCH       MINER              SD   LAW ENFORCEMENT

            .

&&

NWS SIOUX FALLS SD
IRIS SYSTEM
Local storm report, Aug 18, 8:14 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
814 PM CDT THU AUG 18 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 AM     HAIL             1 SSW HOWARD            43.99N 97.53W
08/18/2016  E1.75 INCH       MINER              SD   TRAINED SPOTTER

            LARGEST HAIL GOLF BALL SIZED AT ABOUT 750
            PM, BUT INTERMITTENT NICKLE TO QUARTER SIZED
            HAIL 730 PM TO 8 PM.

&&

NWS SIOUX FALLS SD
IRIS SYSTEM

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 7:49 PM CDTSevere Thunderstorm WarningFSDLake, Miner41 min
Aug 18, 8:14 PM CDTSevere Thunderstorm WarningFSDLake, McCook, Minnehaha46 min
Aug 18, 8:23 PM CDTSevere Thunderstorm WarningFSDHanson, Lake, McCook, Miner37 min
Aug 18, 8:38 PM CDTSevere Thunderstorm WarningFSDKingsbury, Lake, Miner37 min
Aug 18, 10:22 PM CDTSevere Thunderstorm WarningFSDBon Homme, Charles Mix, Davison, Douglas, Hanson, Hutchinson and 2 more38 min
Aug 18, 10:25 PM CDTFlash Flood WarningFSDSanborn3 hr

Nearby

Flash Flood Warnings in South Dakota, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.